Colorado, 2017

Flash Flood and Hail in Colorado, May 8, 2017

May 8, 2017 · NWS BOU · 38 events in 7 counties and zones

Severe thunderstorm broke out across Denver and the surrounding metro area and produced large damaging hail, strong winds, heavy rain and flash flooding. Large hail up to baseball size, caused extensive property damage to cars, homes and businesses across a large part of Denver and the western suburbs including Arvada, Lakewood and Wheat Ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 billion
Crop damage
$50,000
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorm broke out across Denver and the surrounding metro area and produced large damaging hail, strong winds, heavy rain and flash flooding. Large hail up to baseball size, caused extensive property damage to cars, homes and businesses across a large part of Denver and the western suburbs including Arvada, Lakewood and Wheat Ridge. According to the Rocky Mountain Insurance Agency Association, the storm was Colorado’s most expensive insured catastrophe, around $2.3 billion. It also ranked as the second costliest hailstorm in U.S. history. The group estimated more than 150,000 auto insurance claims and 50,000 homeowner insurance claims would be filed. Businesses and homes sustained holes in siding along with broken windows and torn screens. Severe thunderstorm producing large hail, strong winds and heavy rain impacted areas around Greeley as well.

The high cost incurred from the storm was due to a number of factors including: the size of the hail, the densely populated area, the time of day, the escalating costs to repair high-tech cars, and more expensive homes. Colorado Mills Mall in Lakewood was severely damaged after hail busted skylights and caused flooding inside stores. The common areas and tenant spaces suffered substantial water damage. Extensive damage to electrical systems, mechanical systems, including HVAC and lighting, kept the mall closed until November 2017. In Lakewood, the loss in sales tax was projected to be about $350,000 per month, which was 3 to 4 percent of the city's monthly budget. Prestige Imports in Lakewood which sells Audis and Porches, estimated 250 to 300 vehicles were impacted by the storm. Some of those vehicles were valued at nearly $200,000 each.

Significant damage was reported at Lutheran Medical Center after a hailstorm tore through Wheat Ridge. The hospital building and some of the medical office buildings sustained broken windows. The storm also hit the office of the Colorado Bureau of Investigation in Lakewood. The offices were flooded, several cubicles destroyed, and even some ceiling tiles fell off. The storm damage prompted school officials to close all thirteen Adams 12 Five Star schools in Commerce City and Beach Court Elementary school in Denver. Most of the schools in the Adams 12 Five Star District are at least 50 years old and sustained flood damage. Large hail damaged an apartment building near Regis University, shattered windows and punctured the siding on the west-facing side of the building. Severe thunderstorms also produced large hail across parts of Larimer, Lincoln and Weld Counties.

Hail and heavy rain clogged drains and caused flash flooding throughout Greeley. Up to three feet of water covered the roadway near U.S. 34 and U.S. 85. Flooding was reported throughout Greeley. The Greeley Fire Department received 30 calls of flooding. Firefighters helped several residents get out of garden level apartments that had flooded. Several other businesses and buildings suffered flood damage, including Greeley City Hall and an apartment complex in Evans. The Greeley Mall was extensively damaged when water poured into the mall from the roof and debris inundated the main floor. The Frontier Academy Elementary School was also flooded, with administrators canceling classes the following day to clean up the damage. Windsor-Severance Fire Protection District had multiple reports of lightning strikes, including one that hit near Windsor Middle School and set off the school's fire alarms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 8, 10:31 AM MST, 2 hours 59 minutes earlier.

Area forecast discussion, May 8, 10:31 AM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1131 AM MDT Mon May 8 2017

.UPDATE...
Issued at 1130 AM MDT Mon May 8 2017

Water vapor satellite showing increasing moisture flowing north
into the state while surface obs show high dewpoints spreading
south following this mornings cold front. Current precipitable
water values are between 0.4 and 0.5 inches. With more moisture
advecting in, current forecasted PWs are between 0.75-1.0 over the
urban corridor and plains, which is above the 90th percentile for
this date. With good shear in place as northeasterly surface winds
veer to the south-southwest at 500 mb, strong - if not severe
strength storms will likely occur today, with large hail, heavy
rain and strong outflow winds the main hazards expected today.
High resolution models continue to show activity firing over the
Palmer Divide just after noon, and then pushing northeast across
the plains through the afternoon. Surface to 700 mb flow is
expected to turn more southeasterly through the afternoon which
will pile the moisture up more towards the northern urban corridor
near the Cheyenne Ridge, though it is expected to stay more stable
towards that area. The threat may be more for heavy rain that way
than large hail or strong winds. For the rest of the plains,
storms will be capable of large hail with CAPEs in the 1800-2000
J/kg range, heavy rain with PWs near an inch and strong outflow.

One concern is the midlevel moisture that has pushed in over the
central mountains and over the Palmer Ridge could limit the good
heating for maximized CAPE over the plains this afternoon. Right
now, this looks like it may just limit areas over the Palmer
straight north over the Urban corridor - whereas areas further
east should stay relatively clear. Still would expect the showers
and thunderstorms across the area, but the stronger storms to
remain east of the urban corridor out over the eastern plains.

&&

.SHORT TERM...(Today and tonight)
Issued at 353 AM MDT Mon May 8 2017

Some lingering showers and isolated thunderstorms over eastern
Elbert and Lincoln Counties should continue to weaken through the
early morning hours. Main concern today and tonight will involve
the severe thunderstorm potential this afternoon and evening. A
closed upper low over Baja CA at 12z will move slowly eastward
over the next 24 hrs, moving along the swrn AZ border by 12z TUE.
This will result in a persistent but relatively weak southerly
flow aloft over northeast CO. The QG forcing in the mid levels
will be nearly neutral today, with some increase from the
southwest tonight. At the surface, a weak cold front will push
through the Denver area this morning. East to northeast post
frontal winds will allow this boundary to settle along the Palmer
Divide and Front Range Foothills this aftn and evening.
Thunderstorms will likely initiate off this boundary early this
afternoon. The best wind shear and instability will likely occur
to the south and east of Denver along the Palmer Divide with the
best heating and low level theta-e convergence develops. Boundary
layer CAPES quite high by this afternoon ranging from 1800 to
2300 j/kg. The developing line then moves northeast through this
evening, so best chc of severe storms would appear to be east of
I-25 and south of I-76. The LCL's will be lower than yesterday
but may still see some strong thunderstorm outflow winds in
addition to large hail and isolated tornadoes. Speed shear not
great but sufficient directional shear to support severe
thunderstorms with BRN Shear values of 40 m2/s2 by 21z southeast
of Denver. High temperatures in the mid to upper 70s expected.
Overnight, showers will be decreasing but should be quite a bit
over low bkn-ovc cloudiness and maybe patchy fog/drizzle toward
12z TUE.

.LONG TERM...(Tuesday through Sunday)
Issued at 353 AM MDT Mon May 8 2017

It still looks like an unsettled and possibly soggy week ahead across
northeast Colorado. The southwestern U.S. upper low that has been
rotating thunderstorms over eastern Colorado the past couple days
will be moving towards the four corners area through Wednesday
and then will slide off to our southeast by Thursday morning. As
the upper low takes its slow journey out of the desert southwest,
the moist southerly flow aloft will continue over easern Colorado.
At lower levels, flow will be out of the east-southeast in the
wake of today's cold frontal passage. This pattern will open up
eastern Colorado to increasing Gulf of Mexico moisture for the
next few days. As the airmass moistens, model soundings show that
Tuesday and Wednesday afternoons will become fairly unstable with
favorable wind shear profiles to support organized convection.
Model soundings also forecast precipitable water values climbing
to between .75 and 1.00 inch. SPC's Sounding Climatology page
shows this to be near record high values for the second week of
May. All of the ingredients seem to be coming together for active
afternoons on Tuesday and Wednesday.

Thursday looks like a continuation of elevated chances of rain and
thunderstorms as the flow over the state switches to the north
between the departing upper low over western Kansas and a building
ridge over Wyoming. Cool temperatures will linger over the region
and afternoon heating should be enough to destabilize the airmass.

Friday should bring some drying to the plains as the upper ridge
moves over the state. In the mountains, moisture lingering over
the state and heating of the elevated terrain should be enough to
fuel another round of afternoon showers.

Middle range models hold the upper ridge over Colorado through
Saturday but then begin to transition the upper flow to
southwesterly as a trough begins carving out over the Pacific
Northwest. Temperatures will back to seasonal levels, but PoPs
will also be on the increase.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1130AM MDT Mon May 8 2017

Northerly winds have spread across the terminals behind this
mornings front. Some mid-level ceilings are moving in from the
south to increase coverage in the 12k-20k ft.  By this afternoon,
the airmass is expected to de- stabilize with scattered
thunderstorms developing. ILS restrictions as ceilings may drop to
5000-6000 ft AGL. The thunderstorms will have the potential to
produce strong gusty winds, brief heavy rains and hail. At this
point, the heavy rain looks more like a given for the terminals
and perhaps some small hail. Airport operations are expected to be
impacted 21-00z as the thunderstorms move through, crossing from
the south to the north. Rain showers will linger after 03z but
thunderstorms should shift to the east of Denver by that time.
Some high res models pointing to more activity after 06z, but will
continue to follow their trends. Low overcast clouds may develop
late this evening after 04z, with MVFR cigs 1500-3000 ft AGL
developing, possibly dropping to less than 1000 ft AGL at KDEN
after 06z tonight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Kriederman
SHORT TERM...Cooper
LONG TERM...Dankers
AVIATION...Kriederman
Hazardous weather outlook, May 8, 9:42 AM MST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1042 AM MDT Mon May 8 2017

COZ030>051-091645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1042 AM MDT Mon May 8 2017

...Severe thunderstorms possible this afternoon and early
evening...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Low level moisture has increased behind a cold front earlier this
morning, and mid and upper level moisture will be increasing in
southerly flow ahead of a storm system over the Baja. Increasing
shear will help bring the threat of stronger thunderstorms and
some severe weather to the area by this afternoon and evening.
Large hail, heavy rain and damaging thunderstorm winds will be
the primary threats as a line of storms are expected to move
northeast across the plains. An isolated tornado will also be
possible within this line. The highest threat for severe storms
will be focused over the Palmer Divide and the northeast plains
south of I-76. Localized heavy rain could impact low lying areas
and flood urban streets. Do not drive through flooded roadways.
Snow levels will remain high, around 12,000 feet.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for showers and thunderstorms will continue Tuesday
and Wednesday as a spring storm system approaches Colorado and
then moves to our south. Strong to severe thunderstorms will be
possible again Tuesday afternoon with large hail, damaging winds
and brief heavy rains. Widespread rain and high mountain snow will
be possible Wednesday and Thursday as the center of the storm
system moves across northern New Mexico. A ridge of high pressure
will build into the region on Friday with drier conditions
expected Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed by 3 PM MDT this afternoon.

The radar

The Denver radar (KFTG), 64 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

36 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Jefferson

When
May 8, 1:30 PM MST
Where
Jefferson County, 3.37 mi NW of Idledale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -105.280

Hail, Jefferson

When
May 8, 1:40 PM MST
Where
Jefferson County, 1.06 mi W of Pleasant View
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.720, -105.190

Hail, Jefferson

When
May 8, 1:45 PM MST
Where
Jefferson County, 1.74 mi NW of Edgewater
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
39.770, -105.120

Hail, Jefferson

When
May 8, 1:48 PM MST
Where
Jefferson County, 1.27 mi WSW of Lakewood
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
39.720, -105.120

Hail, Jefferson

When
May 8, 1:50 PM MST
Where
Jefferson County, 2.97 mi SE of Pleasant View
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.690, -105.130

Hail, Jefferson

When
May 8, 1:52 PM MST
Where
Jefferson County, 2.07 mi S of Lakewood
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.700, -105.100

Hail, Jefferson

When
May 8, 1:52 PM MST
Where
Jefferson County, 0.87 mi SE of Golden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.740, -105.210

Hail, Jefferson

When
May 8, 1:52 PM MST
Where
Jefferson County, 2.74 mi WNW of Edgewater
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
39.760, -105.150

Hail, Jefferson

When
May 8, 1:53 PM MST
Where
Jefferson County, 2.33 mi NNE of Pleasant View
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.750, -105.150

Hail, Jefferson

When
May 8, 1:55 PM MST
Where
Jefferson County, 2.33 mi SSE of Lakewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -105.080

Hail, Arapahoe

When
May 8, 1:57 PM MST
Where
Arapahoe County, 2.14 mi SSW of (Bkf)buckley Air Force Base
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.670, -104.760

Hail, Jefferson

When
May 8, 2:00 PM MST
Where
Jefferson County, 3.47 mi WNW of Arvada
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.820, -105.140

Hail, Larimer

When
May 8, 2:01 PM MST
Where
Larimer County, 1.72 mi WSW of Kelim
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.390, -104.980

Hail, Jefferson

When
May 8, 2:03 PM MST
Where
Jefferson County, 1.38 mi N of Edgewater
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
39.770, -105.100

Hail, Denver

When
May 8, 2:04 PM MST
Where
Denver County, 7.16 mi NW of Denver
Measured
2 in hail
Reported by
NWS Employee
Coordinates
39.790, -105.040

Hail, Jefferson

When
May 8, 2:04 PM MST
Where
Jefferson County, 1.38 mi N of Edgewater
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
39.770, -105.100

Hail, Jefferson

When
May 8, 2:05 PM MST
Where
Jefferson County, 1.38 mi N of Edgewater
Measured
2.75 in hail
Property damage
$2.3 billion
Reported by
Trained Spotter
Coordinates
39.770, -105.100

The estimated damage is for the entire episode.

Hail, Denver

When
May 8, 2:05 PM MST
Where
Denver County, 2.62 mi SW of Denver
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.700, -104.960

Hail, Jefferson

When
May 8, 2:05 PM MST
Where
Jefferson County, 1.74 mi NE of Wheat Ridge
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
39.770, -105.060

Hail, Denver

When
May 8, 2:06 PM MST
Where
Denver County, 5.89 mi W of Denver
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.720, -105.040

Hail, Jefferson

When
May 8, 2:09 PM MST
Where
Jefferson County, 1.38 mi N of Edgewater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.770, -105.100

Hail, Denver

When
May 8, 2:15 PM MST
Where
Denver County, 3.26 mi WNW of Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.740, -104.990

Hail, Arapahoe

When
May 8, 2:15 PM MST
Where
Arapahoe County, 2.13 mi E of (Bkf)buckley Air Force Base
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.710

Hail, Denver

When
May 8, 2:15 PM MST
Where
Denver County, 1.59 mi W of Denver
Measured
1 in hail
Reported by
Public
Coordinates
39.730, -104.960

Hail, Denver

When
May 8, 2:16 PM MST
Where
Denver County, 3.78 mi W of Denver
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.740, -105.000

Hail, Arapahoe

When
May 8, 2:20 PM MST
Where
Arapahoe County, 2.11 mi SE of Deer Trail
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.600, -104.020

Hail, Denver

When
May 8, 2:20 PM MST
Where
Denver County, 7.16 mi NW of Denver
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
39.790, -105.040

Hail, Adams

When
May 8, 2:25 PM MST
Where
Adams County, 2.96 mi NNW of Federal Hgt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -105.040

Hail, Adams

When
May 8, 2:27 PM MST
Where
Adams County, 2.74 mi ENE of Brighton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.990, -104.770

Hail, Denver

When
May 8, 2:27 PM MST
Where
Denver County, 4.66 mi NNW of Denver
Measured
1.5 in hail
Reported by
Public
Coordinates
39.790, -104.970

Hail, Jefferson

When
May 8, 2:29 PM MST
Where
Jefferson County, 2.14 mi SSW of Lakewood
Measured
2 in hail
Reported by
Public
Coordinates
39.700, -105.110

Hail, Jefferson

When
May 8, 2:30 PM MST
Where
Jefferson County, 1.27 mi WNW of Golden
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.760, -105.240

Hail, Weld

When
May 8, 2:30 PM MST
Where
Weld County, 4.68 mi SE of Windsor
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.420, -104.820

Hail, Adams

When
May 8, 2:45 PM MST
Where
Adams County, 1.74 mi ENE of Westminster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -105.000

Hail, Weld

When
May 8, 2:47 PM MST
Where
Weld County, 5.28 mi NNE of Johnstown
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.400, -104.810

Lightning, Weld

When
May 8, 3:40 PM MST
Where
Weld County, Greeley
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.420, -104.680

Windsor-Severance Fire Protection District had multiple reports of lightning strikes, including one that hit near Windsor Middle School and set off the school's fire alarms.

Hail, Lincoln

When
May 8, 3:50 PM MST
Where
Lincoln County, 11.94 mi N of (Lic)limon Arpt
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.450, -103.610

Flash Flood, Weld

When
May 8, 4:00 PM MST to 7:00 PM MST
Where
Weld County, 1.48 mi NNW of Peckham to 3.77 mi SE of Cornish
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
40.320, -104.760

Heavy rain combined with torrential hail, clogged drains and caused flash flooding throughout Greeley. The intersection near U.S. 34 and U.S. 85 was inundated with up to 3 feet of water. Firefighters rescued several residents from garden level apartments that had flooded. Several businesses and buildings suffered flood damage, including Greeley City Hall and an apartment complex in Evans. The Greeley Mall was extensively damaged as water poured into the mall from the roof and debris inundated the main floor. The Frontier Academy Elementary School was also flooded, with administrators canceling classes the following day.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684829, 684830, 688994, 684831, 684832, 684833, 684834, 684835, 684763, 684836, 684764, 684765, 684766, 684767, 684768, 684769, 684770, 684837, 684838, 684771, 684772, 684773, 684839, 684840, 684774, 684775, 684776, 684777, 684841, 684842, 684778, 684843, 684844, 684845, 684779, 693376, 684828, 693374.